Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 409, NWS North Platte, NE

September 8, 2009Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 8, 2009, 4:27 PM MDT for Cherry County, Nebraska. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2009, 4:27 PM MDT (22:27 UTC)
Expired
Sep 8, 2009, 5:15 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Cherry County, NE

The radar

The North Platte radar (KLNX), 92 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 4:28 PM MDTHAIL 13 S Nenzel, NEGROUND NEARLY WHITE FROM HAIL.
Sep 8, 4:32 PM MDTHAIL 0.7517 S Cody, NEHEAVY RAINFALL WAS ALSO OCCURRING AT TIME OF THIS REPORT.
Sep 8, 4:35 PM MDTHAIL 17 S Nenzel, NE
Sep 8, 4:54 PM MDTHAIL 0.7510 S Kilgore, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 1:53 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 082227
SVRLBF
NEC031-082315-
/O.NEW.KLBF.SV.W.0409.090908T2227Z-090908T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
427 PM MDT TUE SEP 8 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 515 PM MDT/615 PM CDT/

* AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM NENZEL TO STEER CREEK
  CAMPGROUND TO 7 MILES SOUTH OF MEDICINE LAKE...OR ALONG A LINE
  EXTENDING FROM 26 MILES WEST OF VALENTINE TO 35 MILES WEST OF
  VALENTINE TO 41 MILES EAST OF GORDON...AND MOVING SOUTHEAST AT 20
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STEER CREEK CAMPGROUND BY 435 PM MDT...
  ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA BY 450 PM MDT...
  MERRITT RESERVOIR DAM BY 610 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING/1100 PM CDT TUESDAY EVENING/ FOR WESTERN NEBRASKA.

&&

LAT...LON 4274 10061 4234 10136 4268 10172 4299 10104
TIME...MOT...LOC 2226Z 316DEG 19KT 4286 10106 4272 10120
          4262 10144

$$

TAYLOR
1 follow-up statement
000 
WWUS53 KLBF 082242
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
442 PM MDT TUE SEP 8 2009

NEC031-082315-
/O.CON.KLBF.SV.W.0409.000000T0000Z-090908T2315Z/
CHERRY NE-
442 PM MDT TUE SEP 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
MDT/615 PM CDT/ FOR NORTHERN CHERRY COUNTY...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ANDERSON BRIDGE STATE
WILDLIFE MANAGEMENT AREA TO STEER CREEK CAMPGROUND TO 10 MILES
SOUTHWEST OF SCHOOLHOUSE LAKE...OR ALONG A LINE EXTENDING FROM 22
MILES WEST OF VALENTINE TO 32 MILES SOUTHWEST OF VALENTINE TO 39
MILES NORTHWEST OF MULLEN...MOVING SOUTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA BY 450 PM MDT...
  MERRITT RESERVOIR DAM BY 610 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING/1100 PM CDT TUESDAY EVENING/ FOR WESTERN NEBRASKA.

&&

LAT...LON 4274 10061 4234 10136 4268 10172 4299 10104
TIME...MOT...LOC 2242Z 316DEG 19KT 4280 10098 4266 10112
          4256 10136

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:40 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 8, 2:40 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT TUE SEP 8 2009

.SHORT TERM DISCUSSION (TONIGHT THROUGH THURSDAY).

UPPER TROUGH APPROACHING FROM THE WEST WILL BRING A SFC TROUGH/WEAK
FRONT HALFWAY ACROSS THE FORECAST AREA TONIGHT...BEFORE THE FRONT
WASHES OUT. THIS EVENING HOWEVER...CONVERGENCE ALONG THE FRONT WILL
BE ADEQUATE FOR SHOWERS AND STORMS. MOISTURE IS IN PLACE AHEAD OF
THE SURFACE FRONT/TROUGH WITH PRECIPITABLE WATER AT LBF THIS MORNING
1.30 INCHES. FORECAST PWS FROM 1.25 TO 1.50 INCHES EXPECTED THIS
EVENING. ISOLATED HAIL UP TO ONE INCH POSSIBLE...WITH LOW POTENTIAL
FOR DAMAGING DOWNBURST WINDS. MOST HAIL IN STRONGER STORMS HOWEVER
WILL RANGE FROM PEA TO MARBLE. HEAVY RAINFALL WILL BE MOST COMMON
WITH STORM MOTION EAST SOUTHEAST AT ONLY 5 TO 10 KTS. RAIN CHCS AS
HIGH AS 60 PERCENT...GENERALLY ALONG A LINE FROM AINSWORTH THROUGH
OGALLALA.

WEDNESDAY...LINGERING SHOWERS SOUTHEAST WEDNESDAY MORNING BEHIND THE
FRONT WITH SFC HIGH PRESSURE BUILDING IN. COOLER YET PLEASANT WITH
HIGHS 75 TO 80.

A WARMUP THURSDAY WITH A RETURN SOUTHERLY FLOW WITH APPROACHING
UPPER TROUGH HIGHS SHOULD REACH LOWER 80S NORTHEAST TO MID 80S WEST.

&&

.LONG TERM DISCUSSION (THURSDAY NIGHT THROUGH TUESDAY).

A COLD FRONT WILL MOVE INTO NWRN NEBRASKA THURSDAY NIGHT BRINGING A
CHANCE FOR SHOWERS AND THUNDERSTORMS TO MOST OF THE AREA. BETTER
RAIN CHC WILL COME FRIDAY FROM LIFT JUST AHEAD OF UPPER TROUGH.
HIGHS FRIDAY FROM 72 TO 74.

MEDIUM RANGE MODELS VARY WIDELY ON TRACK OF AN UPPER LOW FRIDAY
THROUGH TUESDAY. MEDIUM RANGE MODELS ALL AGREE ON AN EVENTUAL REX
BLOCK DEVELOPING. THE ECMWF SOLUTION IS THE PREFERRED SOLUTION AS IT
BRINGS UPPER LOW INTO CENTRAL NEBRASKA SATURDAY EVENING...THEN
ROTATES THE LOW CYCLONICALLY WESTWARD TOWARD NWRN NEBR BY MONDAY
EVENING...THEN EASTWARD TOWARD NCTRL NEBR BY TUESDAY EVENING. WHAT
THIS MEANS IS A SLIGHTLY COOL EXTENDED...MAINLY LOWER 70S...WITH
SHOWER CHANCES EACH DAY.
&&

.AVIATION...
COLD FRONT APPROACHING THE AREA...WILL BE THE FOCUS FOR TSTM
DEVELOPMENT THROUGH THE EVENING HOURS. TSTMS EXPECTED INTO THE KVTN
TAF SITE BY 00Z...AND INTO KLBF BY AROUND 03Z. STORMS SHOULD DEPART
TO THE EAST OF THE TERMINALS BY 05Z...WITH POSSIBLE STRATUS
DEVELOPMENT IN THEIR WAKE. CONFIDENCE ON STRATUS DEVELOPMENT...AND
PARTICULARLY ANY LIFR CONDITIONS IS LOW...AS ATMOSPHERE MAY BE WELL
MIXED BEHIND TSTM. WINDS WILL SHIFT TO THE NORTHEAST AFTER 06Z
BEHIND COLD FRONT.
&&

.LBF
WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT AND LONG TERM...ROBERG
AVIATION...TAYLOR
Hazardous weather outlook, Sep 8, 2:54 PM MDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
354 PM CDT TUE SEP 8 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-092100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
354 PM CDT TUE SEP 8 2009 /254 PM MDT TUE SEP 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS IN WESTERN AND NORTH
CENTRAL NEBRASKA THROUGH LATE TONIGHT. A COLD FRONT PASSING
THROUGH THE AREA IS EXPECTED TO BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT. A FEW STORMS MAY PRODUCE LARGE HAIL...DAMAGING
WIND...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE AS ANOTHER COLD FRONT PASSES
THROUGH WESTERN AND NORTH CENTRAL NEBRASKA FRIDAY. THERE IS
CONSIDERABLE UNCERTAINTY REGARDING THE TIMING OF THE FRONT. AS A
RESULT...THERE IS ALSO UNCERTAINTY REGARDING THE RISK OF SEVERE
WEATHER WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Local storm report, Sep 8, 3:47 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
447 PM CDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             CODY                    42.94N 101.25W
09/08/2009  M0.88 INCH       CHERRY             NE   PUBLIC

0447 PM     HAIL             CODY                    42.94N 101.25W
09/08/2009  M0.75 INCH       CHERRY             NE   PUBLIC

&&

CARMEL
Local storm report, Sep 8, 4:07 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
507 PM CDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 SW CODY               42.91N 101.29W
09/08/2009  M1.50 INCH       CHERRY             NE   PUBLIC

            VERY HEAVY RAINFALL WAS ALSO OCCURRING AT THE SAME TIME.

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:23 PM MDTSevere Thunderstorm WarningLBFCherry67 min
Sep 8, 4:52 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan53 min
Sep 8, 5:17 PM MDTSevere Thunderstorm WarningLBFCherry43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.